Qualitative Theory of Dynamical Systems

, Volume 12, Issue 1, pp 67–87 | Cite as

Bifurcations in Hamiltonian Systems with a Reflecting Symmetry

Open Access


A reflecting symmetry \({q \mapsto -q}\) of a Hamiltonian system does not leave the symplectic structure \({{\rm d}q \wedge {\rm d}p}\) invariant and is therefore usually associated with a reversible Hamiltonian system. However, if \({q \mapsto -q}\) leads to \({H \mapsto -H}\) , then the equations of motion are invariant under the reflection. Such a symmetry imposes strong restrictions on equilibria with q = 0. We study the possible bifurcations triggered by a zero eigenvalue and describe the simplest bifurcation triggered by non-zero eigenvalues on the imaginary axis.


Open Access

This article is distributed under the terms of the Creative Commons Attribution License which permits any use, distribution, and reproduction in any medium, provided the original author(s) and the source are credited.


  1. 1.
    Arnol’d, V.I., Gusein-Zade, S.M., Varchenko, A.N.: Singularities of Differentiable Maps, vol. 1, Birkhäuser, Basel (1985)Google Scholar
  2. 2.
    Bosschaert, M.: Bifurcaties in Hamiltoniaanse dynamische systemen van één vrijheidsgraad met symmetrie, kleine scriptie, Universiteit Utrecht (2011)Google Scholar
  3. 3.
    Bröcker Th., Lander L.: Differentiable Germs and Catastrophes. Cambridge University Press, Cambridge (1975)MATHGoogle Scholar
  4. 4.
    Broer H.W., Chow S.-N., Kim Y., Vegter G.: A normally elliptic Hamiltonian bifurcation. Z Angew. Math. Phys. 44, 389–432 (1993)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Broer H.W., Hanßmann H., You J.: Umbilical torus bifurcations in Hamiltonian systems. J. Differ. Equ. 222, 233–262 (2006)MATHCrossRefGoogle Scholar
  6. 6.
    Buono, P.-L., Laurent-Polz, F., Montaldi, J.: Symmetric Hamiltonian bifurcations. In: Montaldi, J., Raţiu, T.S. (eds.) Geometric Mechanics and Symmetry: The Peyresq Lectures, pp. 357–402. Cambridge University Press, Cambridge (2005)Google Scholar
  7. 7.
    Buzzi C.A., Teixeira M.A.: Time-reversible Hamiltonian vector fields with symplectic symmetries. J. Dyn. Differ. Equ. 16, 559–574 (2004)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Hanßmann, H.: The reversible umbilic bifurcation. In: Lamb, J.S.W. (ed.) Time-Reversal Symmetry in Dynamical Systems, Warwick 1996, Physica D 112, 81–94 (1998)Google Scholar
  9. 9.
    Hanßmann H.: On Hamiltonian bifurcations of invariant tori with a Floquet multiplier −1. Dyn. Syst. 21, 115–145 (2006)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Hanßmann, H.: Local and Semi–Local Bifurcations in Hamiltonian Dynamical Systems—Results and Examples. LNM, vol. 1893. Springer, Berlin (2007)Google Scholar
  11. 11.
    Hanßmann, H. :A monkey saddle in rigid body dynamics. In: Gaeta, G., Vitolo, R., Walcher, S. (eds.) SPT 2007: Symmetry and Perturbation Theory, Otranto 2007, pp. 92–99. World Scientific, Singapore (2008)Google Scholar
  12. 12.
    Lamb, J.S.W., Roberts, J.A.G.: Time-reversibility in dynamical systems: A survey. In: Lamb, J.S.W. (ed.) Time-reversal symmetry in dynamical systems, Warwick 1996. Physica D 112, 1–39 (1998)Google Scholar
  13. 13.
    Meyer K.R.: Generic bifurcation of periodic points. Trans. AMS 149, 95–107 (1970)MATHCrossRefGoogle Scholar
  14. 14.
    Meyer K.R.: Hamiltonian systems with a discrete symmetry. J. Differ. Equ. 41, 228–238 (1981)MATHCrossRefGoogle Scholar
  15. 15.
    Meyer, K.R., Hall, G.R., Offin, D.: Introdction to Hamiltonian Dynamical Systems and the N-Body Problem, 2nd edn. Applied Mathematical Sciences, vol. 90. Springer, Berlin (2009)Google Scholar
  16. 16.
    Meyer K.R., Schmidt D.S.: Periodic orbits near L 4 for mass ratios near the critical mass ratio of Routh. Celest. Mech. 4, 99–109 (1971)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    V. Poénaru: Singularités \({C^{\infty}}\) en Présence de Symétrie. LNM, vol. 510. Springer, Berlin (1976)Google Scholar
  18. 18.
    Poston, T., Stewart, I.: Catastrophe Theory and Its Applications. Pitman, New Jersey (1978)Google Scholar
  19. 19.
    Takens F.: Unfoldings of Certain Singularities of Vectorfields: Generalized Hopf Bifurcations. J. Differ. Equ. 14, 476–493 (1973)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© The Author(s) 2012

Authors and Affiliations

  1. 1.Mathematisch Instituut, Universiteit UtrechtUtrechtThe Netherlands

Personalised recommendations